Illinois, 2011

Wildfire in Illinois, February 15, 2011

February 15, 2011 · NWS PAH · 1 event in 1 county or zone

Strong south winds fanned the flames of a fast-moving field fire that threatened at least 20 homes on the eastern edge of West Frankfort. The fire burned about 100 acres of land that was formerly on a coal mine.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Strong south winds fanned the flames of a fast-moving field fire that threatened at least 20 homes on the eastern edge of West Frankfort. The fire burned about 100 acres of land that was formerly on a coal mine. Five residences were temporarily evacuated as flame heights reached about 20 feet. About a dozen local fire departments along with the U.S. Forest Service battled the blaze. Illinois Route 149 was shut down for a while in case the fire jumped the roadway.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 15, 5:14 AM CST, 6 hours 46 minutes earlier.

Area forecast discussion, Feb 15, 5:14 AM CST, 6 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
514 AM CST TUE FEB 15 2011

.UPDATE...
UPDATED FOR 12Z AVIATION FORECAST DISCUSSION.

&&

.DISCUSSION...
NOT TOO MUCH TO SINK ONES TEETH INTO FOR THE NEXT SEVERAL DAYS
WITH FLOW ALOFT REMAINING GENERALLY ZONAL. TEMPERATURES WILL
CONTINUE TO MODERATE AND REMAIN WELL ABOVE NORMAL.

AS SURFACE HIGH PRESSURE BEGINS TO SLIDE TO THE EAST OF OUR
CWA...LOW LEVEL MOISTURE WILL BEGIN TO STREAM BACK INTO THE
REGION...BUT FOR THE MOST PART...UPPER SUPPORT WILL BE LACKING.

AS A RESULT...NOT MUCH IN THE WAY OF PRECIPITATION EXPECTED
THROUGH AT LEAST THE END OF THE WORK WEEK. WITH LACK OF UPPER
SUPPORT AND DEPTH OF MOISTURE...WENT WITH LOW POPS IN THE FORM OF
LIGHT RAIN OR DRIZZLE TONIGHT INTO WEDNESDAY AS A WEAK MID LEVEL
RIPPLE OF ENERGY MOVES ACROSS THE REGION.

WITH NO DISCERNABLE UPPER LEVEL ENERGY MOVING ACROSS THE HEARTLAND
WEDNESDAY NIGHT INTO THURSDAY COUPLED WITH SHALLOW MOISTURE...
CANT SEE ANY REASON TO MENTION POPS...SO HAVE THOSE PERIODS DRY.
PRECIPITATION RE-ENTERS THE FORECAST THURSDAY NIGHT INTO FRIDAY AS
MOISTURE INCREASES AHEAD AND ALONG A COLD FRONT THAT WILL CROSS
THE REGION ON FRIDAY.

PRECIPITATION CHANCES ARE BETTER FROM SATURDAY NIGHT INTO EARLY
NEXT WEEK AHEAD OF A STORM SYSTEM DEVELOPING OVER THE PLAINS.
HOWEVER...WITH THIS PACKAGE WILL MAKE NO CHANGES BEYOND FRIDAY.

&&

.AVIATION...
VFR CONDITIONS WILL PERSIST THROUGH MOST OF THE TAF PERIOD WITH
MAINLY JUST BROKEN-OVERCAST HIGH CLOUDINESS. WINDS WILL VEER FROM
EAST TO SOUTHEAST AND EVENTUALLY SOUTH BUT WILL BE LIGHT WITH ANY
GUSTS UNDER 20KTS. SOME LOW VFR CLOUDS WILL MOVE INTO THE AREA
FROM THE WEST EARLY THIS EVENING AND OVERNIGHT. VERY LATE IN THE
TAF PERIOD...WE COULD SEE OUR FAR WESTERN TAF SITES (KCGI/KPAH)
DROP DOWN INTO THE MVFR CATEGORY...AS LOW LEVEL MOISTURE BECOMES
RATHER DEEP OVER THE AREA.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, Feb 15, 3:13 AM CST, 8 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
313 AM CST TUE FEB 15 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-160915-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
313 AM CST TUE FEB 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Franklin

When
February 15, 12:00 PM CST to 4:00 PM CST
Where
Franklin forecast zone
Reported by
Newspaper
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 282336.